Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Phoenix, AZ

July 9, 2018Imperial County, California; Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2018, 8:08 PM PDT for Imperial County, California; Yuma County, Arizona. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 8:08 PM PDT (03:08 UTC)
Expired
Jul 9, 2018, 8:45 PM PDT
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Yuma County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 31 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:44 PM PDTTSTM WND GST 513 Se Yuma, AZ
Jul 9, 8:48 PM PDTTSTM WND GST 5811 Ssw Fortuna Foothill, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS55 KPSR 100308
SVRPSR
AZC027-CAC025-100345-
/O.NEW.KPSR.SV.W.0016.180710T0308Z-180710T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
808 PM MST MON JUL 9 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  West central Yuma County in southwestern Arizona...
  Southeastern Imperial County in southeastern California...

* Until 845 PM MST/845 PM PDT/.

* At 808 PM MST/808 PM PDT/, severe thunderstorms were located along
  a line extending from 9 miles southeast of Yuma Proving Ground to
  near Ligurta to 9 miles south of Tacna, moving southwest at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Yuma, Somerton, Fortuna Foothills, Wellton, Blaisdell, Kinter,
  Ligurta, Winterhaven and Araby.

* This includes the following highways...
  AZ Interstate 8 between mile markers 1 and 32.
  CA Interstate 8 between mile markers 91 and 96.
  AZ Route 95 between mile markers 29 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3284 11472 3247 11472 3241 11452 3254 11386
      3272 11420 3301 11423
TIME...MOT...LOC 0308Z 060DEG 38KT 3300 11426 3270 11425 3256 11397 

HAIL...<.75IN
WIND...60MPH
 
$$

Hernandez
1 follow-up statement
130 
WWUS55 KPSR 100336
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
836 PM MST MON JUL 9 2018

AZC027-CAC025-100345-
/O.CON.KPSR.SV.W.0016.000000T0000Z-180710T0345Z/
Yuma AZ-Imperial CA-
836 PM MST MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MST/845 PM PDT/ FOR WEST CENTRAL YUMA AND SOUTHEASTERN IMPERIAL
COUNTIES...

At 835 PM MST/835 PM PDT/, severe thunderstorms were located along a
line extending from 7 miles southwest of Martinez Lake to 7 miles
south of Araby to 16 miles south of Ligurta, moving southwest at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Yuma, Somerton, Fortuna Foothills, Wellton, Blaisdell, Kinter,
Ligurta, Winterhaven and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 32.
CA Interstate 8 between mile markers 91 and 96.
AZ Route 95 between mile markers 29 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3284 11472 3247 11472 3241 11452 3254 11386
      3272 11420 3301 11423
TIME...MOT...LOC 0335Z 060DEG 38KT 3287 11452 3257 11451 3243 11423 

HAIL...<.75IN
WIND...60MPH
 
$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM PDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM PDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 7:49 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
749 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     DUST STORM       3 NE TACNA              32.72N 113.92W
07/09/2018                   YUMA               AZ   TRAINED SPOTTER

            LESS THAN 100 FT VISIBILITY.

&&
Local storm report, Jul 9, 7:53 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
753 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND DMG 5 W DEER VALLEY         33.67N 112.20W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE TREE DOWNED. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jul 9, 7:55 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
755 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 SW PEORIA             33.57N 112.26W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            SEVERAL DOWNED TREES. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jul 9, 7:58 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
758 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     DUST STORM       2 WSW TACNA             32.68N 113.98W
07/09/2018                   YUMA               AZ   TRAINED SPOTTER

            200 YD VISIBILITY IN DENSE BLOWING DUST.

&&
Special weather statement, Jul 9, 7:59 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
759 PM MST MON JUL 9 2018

AZZ530>532-535-536-CAZ569-100345-
Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-
Parker Valley AZ-Yuma AZ-Palo Verde Valley CA-
759 PM MST MON JUL 9 2018

...SPECIAL WEATHER STATEMENT...

At 758 PM MST/758 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles southwest of Kofa
Wildlife Refuge to 11 miles south of Mohawk. Movement was west at 50
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Martinez Lake, Fortuna Foothills, Wellton, Blaisdell, Tacna, Tyson,
Kinter, Ligurta, Mohawk and Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 11 and 60.
AZ Route 95 between mile markers 32 and 64.

LAT...LON 3281 11452 3282 11450 3284 11452 3305 11459
      3318 11387 3260 11356 3243 11440
TIME...MOT...LOC 0258Z 072DEG 42KT 3325 11414 3257 11377

Hernandez
Local storm report, Jul 9, 8:08 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
808 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      7 SW PHOENIX            33.38N 112.15W
07/09/2018                   MARICOPA           AZ   COUNTY OFFICIAL

            FLOODED ROADWAYS AROUND 43RD AVE AND
            BASELINE THROUGH DOBBINS RD.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:25 PM PDTDust Storm WarningPSRImperial95 min
Jul 9, 8:44 PM PDTSevere Thunderstorm WarningPSRImperial31 min
Jul 9, 8:51 PM PDTDust Storm WarningPSRImperial24 min
Jul 9, 9:14 PM PDTDust Storm WarningPSRImperial61 min
Jul 9, 10:07 PM PDTDust Storm AdvisoryPSRImperial53 min
Jul 9, 5:06 PM PDTDust Storm AdvisoryPSRMaricopa24 min
Jul 9, 5:13 PM PDTSpecial Weather StatementPSRMaricopa47 min
Jul 9, 5:18 PM PDTSpecial Weather StatementPSR42 min
Jul 9, 5:22 PM PDTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 5:27 PM PDTDust Storm WarningPSRMaricopa63 min
Jul 9, 5:35 PM PDTSpecial Weather StatementPSRMaricopa40 min
Jul 9, 5:50 PM PDTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma25 min
Jul 9, 5:53 PM PDTSpecial Weather StatementPSRMaricopa52 min
Jul 9, 6:00 PM PDTSpecial Weather StatementPSRLa Paz45 min
Jul 9, 6:19 PM PDTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma26 min
Jul 9, 6:32 PM PDTDust Storm WarningPSRMaricopa, Yuma58 min
Jul 9, 6:34 PM PDTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma86 min
Jul 9, 6:35 PM PDTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 6:46 PM PDTSpecial Weather StatementPSR44 min
Jul 9, 6:59 PM PDTDust Storm WarningPSRYuma31 min
Jul 9, 7:22 PM PDTFlash Flood WarningPSRMaricopa, Pinal6 hr
Jul 9, 7:22 PM PDTSpecial Weather StatementPSRYuma38 min
Jul 9, 7:59 PM PDTSpecial Weather StatementPSRYuma46 min
Jul 9, 9:24 PM PDTAreal Flood WarningPSRMaricopa3 hr
Jul 10, 2:11 PM PDTSpecial Weather StatementPSR34 min
Jul 10, 2:26 PM PDTSpecial Weather StatementPSRGila34 min
Jul 10, 2:47 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 2:49 PM PDTSpecial Weather StatementPSRPinal41 min
Jul 10, 2:50 PM PDTSpecial Weather StatementPSRPinal40 min
Jul 10, 3:32 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 3:38 PM PDTSpecial Weather StatementPSR52 min
Jul 10, 3:48 PM PDTDust Storm WarningPSRMaricopa, Pinal27 min
Jul 10, 4:04 PM PDTSpecial Weather StatementPSRMaricopa41 min
Jul 10, 4:06 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 10, 4:13 PM PDTDust Storm WarningPSRMaricopa, Pinal47 min
Jul 10, 4:16 PM PDTSpecial Weather StatementPSRPinal29 min
Jul 10, 4:23 PM PDTFlash Flood WarningPSRGila, Maricopa3 hr
Jul 10, 4:38 PM PDTSpecial Weather StatementPSR37 min
Jul 10, 4:53 PM PDTSpecial Weather StatementPSR37 min
Jul 10, 4:56 PM PDTDust Storm AdvisoryPSRMaricopa, Pinal49 min

Nearby

Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.